As the hormone oestrogen declines at the menopause, testosterone (the ‘male’ hormone) can become more dominan.
You don’t have more testosterone, but the ratio of oestrogen to testosterone has changed, making women prone to symptoms of male pattern baldness or other male characteristics such as facial hair and acne.’
Indeed, it’s thought that about 25 per cent of middle-aged women regularly remove unwanted facial hair. The hair may grow on the upper lip or chin — areas that are sensitive to testosterone — or sometimes also on the cheeks, chest, stomach and back.
Treatment for the menopause in the form of Hormone Replacement Therapy (HRT) may also trigger excess hair. The aim of HRT is to correct the drop in oestrogen and progesterone.
‘There are two types of progestogens which can be included in HRT preparations.
The first group are analogues (meaning ‘similar to’) of progesterone (such as dydrogesterone and medroxyprogesterone) and the second are analogues of testosterone (such as norethisterone).
If your HRT contains progestogens that are similar to testosterone, this might explain excess hair growth and you need to speak to your GP about your choices.
Another form of HRT is tibolone. ‘This is a synthetic steroid compound which has androgenic properties, so one of its side-effects can be increased facial hair,’ says Marilyn Glenville.
Certain contraceptives, such as Yasmin, are also marketed as being hair-friendly, while the Mirena coil has been linked with excess facial hair.